Alert archive / Colorado / High Wind Warnings in 2012

High Wind Warning 1, NWS Grand Junction, CO

January 17, 20129 counties in Colorado

NWS Grand Junction, CO issued this high wind warning at Jan 17, 2012, 11:49 AM MST for 9 counties in Colorado. It took effect at Jan 18, 2012, 12:00 AM MST. It was in force for 27 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2012, 11:49 AM MST (18:49 UTC)
In effect from
Jan 18, 2012, 12:00 AM MST
Expired
Jan 19, 2012, 3:00 AM MST
In force
27 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Moffat County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 11:23 AM MSTHIGH SUST WINDS 60Monarch Pass, COSUSTAINED WIND SPEEDS 60 MPH FOR MORE THAN AN HOUR.
Jan 18, 1:23 PM MSTNON-TSTM WND GST 75Monarch Pass, COWIND GUSTS OCCURRING AT MONARCH PASS AUTOMATED WEATHER OBSERVING SYSTEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WWUS75 KGJT 171849
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1149 AM MST TUE JAN 17 2012

...VERY STRONG WINDS OVER THE HIGHER MOUNTAINS LATE TONIGHT
THROUGH MIDDAY THURSDAY...

.A STRONG WESTERLY FLOW PATTERN WILL DEVELOP TONIGHT AND IS
EXPECTED TO CONTINUE THROUGH THE THURSDAY MORNING. THIS WILL BRING
VERY STRONG WINDS OVER THE NORTHERN AND CENTRAL MOUNTAINS ABOVE
10000 FEET AND STRONG WINDS TO ELEVATIONS ABOVE 11000 FEET IN THE
SAN JUAN MOUNTAINS.

COZ004-010-012-013-180300-
/O.UPG.KGJT.HW.A.0001.120118T0700Z-120119T1900Z/
/O.NEW.KGJT.HW.W.0001.120118T0700Z-120119T1900Z/
ELKHEAD AND PARK MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...ASPEN...VAIL...
SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE
1149 AM MST TUE JAN 17 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
THURSDAY FOR ELEVATIONS ABOVE 10000 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A HIGH
WIND WARNING FOR AREAS ABOVE 10000 FEET...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO NOON MST THURSDAY. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT.

* TIMING...VERY STRONG WINDS WILL DEVELOP LATER TONIGHT AND ARE
  EXPECTED TO CONTINUE THROUGH MIDDAY THURSDAY.

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ARE POSSIBLE ABOVE 10000 FEET. 

* VISIBILITY...LESS THAN ONE MILE IN BLOWING SNOW AT TIMES.

* IMPACTS...TRAVEL TO AND RECREATIONAL ACTIVITIES ACROSS THE 
  HIGH MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

&&

$$

COZ018-019-180300-
/O.NEW.KGJT.WI.Y.0001.120118T0700Z-120119T1900Z/
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS
1149 AM MST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
THURSDAY FOR ELEVATIONS ABOVE 11000 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY FOR ELEVATIONS ABOVE 11000...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO NOON MST THURSDAY.

* TIMING...STRONG WINDS WILL DEVELOP LATER TONIGHT AND ARE
  EXPECTED TO CONTINUE THROUGH MIDDAY THURSDAY.

* WINDS...WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH 
  ARE POSSIBLE ABOVE 11000 FEET. 

* VISIBILITY...FROM 1 TO 3 MILES IN BLOWING SNOW AT TIMES.

* IMPACTS...TRAVEL TO AND RECREATIONAL ACTIVITIES ACROSS THE 
  HIGH MOUNTAIN PASSES COULD BE DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

&&

$$
5 follow-up statements
750 
WWUS75 KGJT 180239
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
739 PM MST TUE JAN 17 2012

...VERY STRONG WINDS OVER THE HIGHER MOUNTAINS LATE TONIGHT
THROUGH MIDDAY THURSDAY...

.A STRONG WESTERLY FLOW PATTERN WILL DEVELOP TONIGHT AND IS
EXPECTED TO CONTINUE THROUGH THE THURSDAY MORNING. THIS WILL
BRING VERY STRONG WINDS OVER THE NORTHERN AND CENTRAL MOUNTAINS
ABOVE 10000 FEET AND STRONG WINDS TO ELEVATIONS ABOVE 11000 FEET
IN THE SAN JUAN MOUNTAINS.

COZ004-010-012-013-181045-
/O.CON.KGJT.HW.W.0001.120118T0700Z-120119T1900Z/
ELKHEAD AND PARK MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...ASPEN...VAIL...
SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE
739 PM MST TUE JAN 17 2012

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MST THURSDAY...

* TIMING...VERY STRONG WINDS WILL DEVELOP LATER TONIGHT AND ARE 
  EXPECTED TO CONTINUE THROUGH MIDDAY THURSDAY. 

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ARE POSSIBLE ABOVE 10000 FEET. 

* VISIBILITY...LESS THAN ONE MILE IN BLOWING SNOW AT TIMES.

* IMPACTS...TRAVEL TO AND RECREATIONAL ACTIVITIES ACROSS THE 
  HIGH MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

COZ018-019-181045-
/O.CON.KGJT.WI.Y.0001.120118T0700Z-120119T1900Z/
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS
739 PM MST TUE JAN 17 2012

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MST THURSDAY...

* TIMING...STRONG WINDS WILL DEVELOP LATER TONIGHT AND ARE 
  EXPECTED TO CONTINUE THROUGH MIDDAY THURSDAY. 

* WINDS...WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH 
  ARE POSSIBLE ABOVE 11000 FEET. 

* VISIBILITY...FROM 1 TO 3 MILES IN BLOWING SNOW AT TIMES.

* IMPACTS...TRAVEL TO AND RECREATIONAL ACTIVITIES ACROSS THE 
  HIGH MOUNTAIN PASSES COULD BE DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

&&

$$

CUOCO
384 
WWUS75 KGJT 181013
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 AM MST WED JAN 18 2012

...STRONG GUSTY WINDS OVER THE HIGHER MOUNTAINS THROUGH THURSDAY
MORNING...

.STRONG WEST WINDS IN THE UPPER ATMOSPHERE WILL MIX DOWN INTO THE
MOUNTAINS THROUGH THURSDAY MORNING. THE STRONG GUSTS WILL OCCUR
OVER THE NORTHERN AND CENTRAL MOUNTAINS AND MAINLY ABOVE 10000
FEET. IN THE SOUTHERN MOUNTAINS THE STRONG WINDS WILL BE MAINLY
ABOVE 11000 FEET ELEVATION. SNOW WILL MIX WITH THE STRONG WINDS
STARTING TONIGHT...MAINLY OVER THE NORTHERN MOUNTAINS.

COZ004-010-012-013-181815-
/O.CON.KGJT.HW.W.0001.000000T0000Z-120119T1900Z/
ELKHEAD AND PARK MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...ASPEN...VAIL...
SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE
313 AM MST WED JAN 18 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND
  THURSDAY.

* VISIBILITY...LESS THAN ONE MILE IN BLOWING SNOW AT TIMES.
  SNOWFALL WILL BE ON THE INCREASE STARTING TONIGHT.

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH...OR GUSTS OF
75 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

COZ018-019-181815-
/O.CON.KGJT.WI.Y.0001.000000T0000Z-120119T1900Z/
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS
313 AM MST WED JAN 18 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* WINDS...WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH
  ABOVE 11000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND
  THURSDAY.

* VISIBILITY...FROM 1 TO 3 MILES IN BLOWING SNOW AT TIMES.

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH
  MOUNTAIN PASSES COULD BE DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

&&

$$
844 
WWUS75 KGJT 181757
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1057 AM MST WED JAN 18 2012

...STRONG GUSTY WINDS OVER THE HIGHER MOUNTAINS THROUGH THURSDAY
MORNING...

.STRONG WEST WINDS IN THE UPPER ATMOSPHERE WILL MIX DOWN INTO THE
MOUNTAINS THROUGH THURSDAY MORNING. THE STRONG GUSTS WILL OCCUR
OVER THE NORTHERN AND CENTRAL MOUNTAINS AND MAINLY ABOVE
10000 FEET. IN THE SOUTHERN MOUNTAINS THE STRONG WINDS WILL BE
MAINLY ABOVE 11000 FEET ELEVATION. SNOW WILL MIX WITH THE STRONG
WINDS STARTING TONIGHT...MAINLY OVER THE NORTHERN MOUNTAINS.

COZ004-010-012-013-190200-
/O.CON.KGJT.HW.W.0001.000000T0000Z-120119T1900Z/
ELKHEAD AND PARK MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...ASPEN...VAIL...
SNOWMASS...CRESTED BUTTE...TAYLOR PARK...MARBLE...BUFORD...
TRAPPERS LAKE
1057 AM MST WED JAN 18 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. 

* VISIBILITY...LESS THAN ONE MILE IN BLOWING SNOW AT TIMES. 
  SNOWFALL WILL BE ON THE INCREASE STARTING TONIGHT. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

COZ018-019-190200-
/O.CON.KGJT.WI.Y.0001.000000T0000Z-120119T1900Z/
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS
1057 AM MST WED JAN 18 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* WINDS...WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH 
  ABOVE 11000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. 

* VISIBILITY...FROM 1 TO 3 MILES IN AREAS OF BLOWING SNOW.

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

&&

$$

JAD
191 
WWUS75 KGJT 190200
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MST WED JAN 18 2012

...STRONG GUSTY WINDS OVER THE HIGHER MOUNTAINS THROUGH THURSDAY
MORNING...

.STRONG WEST WINDS IN THE UPPER ATMOSPHERE WILL MIX DOWN INTO THE
MOUNTAINS THROUGH THURSDAY MORNING. THE STRONG GUSTS WILL OCCUR
OVER THE NORTHERN AND CENTRAL MOUNTAINS AND MAINLY ABOVE
10000 FEET. IN THE SOUTHERN MOUNTAINS THE STRONG WINDS WILL BE
MAINLY ABOVE 11000 FEET ELEVATION. SNOW WILL MIX WITH THE STRONG
WINDS STARTING TONIGHT...MAINLY OVER THE NORTHERN MOUNTAINS.

COZ004-010-013-190300-
/O.CAN.KGJT.HW.W.0001.000000T0000Z-120119T1900Z/
ELKHEAD AND PARK MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-FLATTOPS-
INCLUDING THE CITIES OF...COLUMBINE...TOPONAS...ASPEN...VAIL...
SNOWMASS...BUFORD...TRAPPERS LAKE
700 PM MST WED JAN 18 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
HIGH WIND WARNING. 

VERY STRONG WIND GUSTS WITH OCCASIONAL HIGH WINDS ARE EXPECTED
THROUGH THURSDAY MORNING. SNOW IS EXPECTED TO DEVELOP LATER THIS
EVENING. 

THE HIGH WIND WARNING HAS BEEN REPLACED BY A BLIZZARD WARNING FOR
THE GORE AND ELK MOUNTAINS...INCLUDING VAIL PASS ON INTERSTATE 70.

A WINTER STORM WARNING REPLACES THE HIGH WIND WARNING FOR THE
ELKHEAD AND PARK MOUNTAINS. 

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR THE FLAT TOP MOUNTAINS.

$$

COZ012-191000-
/O.CON.KGJT.HW.W.0001.000000T0000Z-120119T1900Z/
WEST ELK AND SAWATCH MOUNTAINS-
INCLUDING THE CITIES OF...CRESTED BUTTE...TAYLOR PARK...MARBLE
700 PM MST WED JAN 18 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* WINDS...WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO AROUND 80 MPH 
  ABOVE 10000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. 

* VISIBILITY...LESS THAN ONE MILE IN BLOWING SNOW AT TIMES. 
  SNOWFALL WILL BE ON THE INCREASE STARTING LATE TONIGHT. 

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE EXTREMELY HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

COZ018-019-191000-
/O.CON.KGJT.WI.Y.0001.000000T0000Z-120119T1900Z/
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS
700 PM MST WED JAN 18 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY...

* WINDS...WEST WINDS OF 30 TO 50 MPH WITH GUSTS TO AROUND 65 MPH 
  ABOVE 11000 FEET WILL DIMINISH SOMEWHAT LATE TONIGHT AND 
  THURSDAY. 

* VISIBILITY...FROM 1 TO 3 MILES IN AREAS OF BLOWING SNOW.

* IMPACTS...TRAVEL AND RECREATIONAL ACTIVITIES ACROSS THE HIGH 
  MOUNTAIN PASSES COULD BE DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

&&

$$
884 
WWUS75 KGJT 191000
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MST THU JAN 19 2012


COZ012-191100-
/O.CAN.KGJT.HW.W.0001.000000T0000Z-120119T1900Z/
WEST ELK AND SAWATCH MOUNTAINS-
INCLUDING THE CITIES OF...CRESTED BUTTE...TAYLOR PARK...MARBLE
300 AM MST THU JAN 19 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
HIGH WIND WARNING. 

WEST WINDS ARE GUSTY AT TIMES OVER THE WEST ELK MOUNTAINS THIS
MORNING...BUT ARE BELOW WARNING CRITERIA. THEREFORE THE HIGH WIND
WARNING HAS BEEN CANCELLED.

$$

COZ018-019-191100-
/O.CAN.KGJT.WI.Y.0001.000000T0000Z-120119T1900Z/
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
INCLUDING THE CITIES OF...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS
300 AM MST THU JAN 19 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS CANCELLED THE
WIND ADVISORY. 

WEST WINDS ARE GUSTY AT TIMES OVER THE WESTERN SAN JUAN MOUNTAINS THIS
MORNING...BUT ARE BELOW ADVISORY CRITERIA. THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this high wind warning went out at Jan 17, 9:56 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 17, 9:56 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
956 AM MST TUE JAN 17 2012

.AVIATION /FOR 18Z TAF ISSUANCE/...

VFR CONDITIONS WILL PREVAIL TODAY THROUGH MIDDAY WEDNESDAY FOR
MOST LOCATIONS. HOWEVER...MVFR CIGS WILL CONTINUE ACROSS AREAS
SOUTH OF THE SAN JUAN MOUNTAINS BETWEEN KCEZ AND KPSO THROUGH
19Z. AREAS OF MOUNTAIN OBSCURATIONS ARE ALSO LIKELY IN THE CENTRAL
AND SOUTHERN MOUNTAINS THROUGH 21Z. LATER TONIGHT...WINDS WILL
INCREASE SIGNIFICANTLY OVER THE NORTHERN AND CENTRAL MOUNTAINS
ABOVE THE 10000 FOOT LEVEL. WEST WINDS RANGING FROM 40 TO 60 MPH
WITH GUSTS TO 75 MPH ARE POSSIBLE WHICH WOULD BRING SIGNIFICANT
TURBULENCE THROUGH THURSDAY AFTERNOON. LIGHT SNOW DEVELOPING LATER
TONIGHT INTO WEDNESDAY MORNING MAY CREATE LOCALIZED MOUNTAIN
OBSCURATIONS OVER THE ELKHEAD AND PARK RANGES AND THE FLAT TOPS OF
NORTHERN COLORADO.

&&

.PREV DISCUSSION /ISSUED 909 AM MST TUE JAN 17 2012/...

UPDATE...

UPDATED TO ADD HIGH WIND WATCH FOR THE NORTHERN AND CENTRAL
MOUNTAINS ABOVE 10000 FEET. AS MENTIONED BELOW...JET STREAM AND
VERY STRONG WESTERLY MID-LEVEL WINDS PROGGED TO DEVELOP OVER THE
AREA LATE THIS EVENING...CONTINUING THROUGH MIDDAY THURSDAY.
IMPACTS WILL BE LARGELY FELT ON THE HIGHEST MOUNTAIN PASSES AND
AT THE TOP OF AREA SKI RESORTS.

PREV DISCUSSION /ISSUED 345 AM MST TUE JAN 17 2012/...

SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...

UPPER AIR ANALYSIS SHOWING EXPANSIVE POLAR VORTEX OVER THE MAJORITY
OF THE HIGH CANADIAN LATITUDES...LEAVING BROAD TROF ACROSS THE
WESTERN 2/3 OF THE CONUS. THE TROF WILL SLOWLY TRANSLATE OVER THE
EASTERN STATES AS THE POLAR VORTEX BECOMES MORE ESTABLISHED OVER
HUDSON BAY. AS THE TROF DEPARTS ZONAL FLOW SET UP FROM THE CENTRAL
PACIFIC INTO THE NORTHERN ROCKIES WITH COLORADO ON THE FRINGE OF
THIS FAST UPPER FLOW.

DRYING AND SUBSIDENCE BEHIND THE DEPARTING SYSTEM WILL BRING A SHORT
BREAK TO THE MORE ACTIVE WEATHER FOR TODAY. THIS CLEARING IS LEADING
TO A COLD START TO THE DAY WITH LOWS IN THE DOUBLE DIGITS BELOW
ZERO ACROSS PORTIONS OF THE NORTH. MID LEVEL WINDS WILL BEGIN TO
BACK THROUGH THE AFTERNOON AS WARM AIR ADVECTION INCREASES ON THE
NOSE OF THE STRENGTHENING POLAR JET MOVING INTO THE GREAT BASIN. AS
MENTIONED IN PREV DISCUSSION HIGHS WILL BE MUCH COOLER THAN DAYS
PAST BUT DID GO ABOVE GUIDANCE IN A FEW SPOTS DUE TO MINIMAL SNOW
COVER. THE NOSE OF THE JET WILL BE TRANSLATING ACROSS THE NORTHERN
COLORADO AND WYOMING MOUNTAINS WITH WINDS ABOVE MOUNTAIN TOPS
PUSHING NEAR 100KTS. WITH STRONG WAA ALOFT CONFIDENCE NOT HIGH THAT
STRONGER GUSTS WILL TRANSFER DOWN PAST THE HIGHEST PEAKS SO HAVE
OPTED NOT TO ISSUE WIND HIGHLIGHTS ATTM. HOWEVER THE STRONG
WESTERLY OROGRAPHICS COMBINED WITH ASCENT FROM THE JET MOVING
OVERHEAD AND WEAK MOISTURE ADVECTION MAY LEAD TO SOME ISOLATED
SHOWERS ACROSS THE NORTHERN AND CENTRAL MOUNTAINS BUT ACCUMS LOOK
VERY LIGHT THROUGH SUNRISE.

ISENTROPIC LEVELS AROUND 300K SHOW A STRONG TAP TO THE MAIN MOISTURE
PLUME OFF THE NORTHWEST COAST. A STRONGER SURGE OF THIS MOISTURE
WILL ARRIVE THROUGH THE DAY ON WEDNESDAY AND THIS SHOULD HELP
INCREASE COVERAGE OF OROGRAPHIC SNOW SHOWERS ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS. WITH A CONSTANT STREAM OF ENERGY THROUGH THIS
FLOW TIMING OF WAVES WILL BE DIFFICULT BUT POTENTIAL VORTICITY
FIELDS INDICATE A MORE DISTINCT WAVE PASSING THROUGH EARLY
THURSDAY MORNING ALONG WITH A PASSING JET MAX TO THE NORTH AND
HAVE INCREASED POPS TO LIKELY ACROSS THE NORTHERN MOUNTAINS WHERE
2-4 INCHES LOOK POSSIBLE BY SUNRISE THURSDAY.

LONG TERM /THURSDAY THROUGH MONDAY/...

GFS360 HIGHLIGHTING H3-H2 AREA OF HIGH PRESSURE OVER ERN CHINA
FINALLY WEAKENING ALLOWING LOW PRESSURE OVR NRN CANADA TO
RETROGRADE WSRD SETTING UP OVER ALASKA...NEAR 155W. THIS IS
IMPORTANT BECAUSE THIS SHIFT OF LOW PRESSURE WILL SHIFT THE JET
STREAM SWRD CAUSING MOISTURE AND DISTURBANCES TO FOLLOW SUIT.
SYSTEMS WILL HAVE COPIOUS AMTS OF MOISTURE DUE TO THE LARGE FETCH
OVR THE PAC OCEAN BEFORE COMING ASHORE. AS ANTICIPATED...LITTLE
CHANGE TO FORECAST AS MODELS CONTINUE TO REMAIN IN GOOD AGREEMENT.
ECM AND GFS SPAGHETTI CHARTS SHOW LITTLE DISAGREEMENT OUT THROUGH
144 HRS SO CONFIDENCE REMAINS HIGH THAT UNSETTLED WX WILL BE THE
RULE WITH RAIN IN THE VALLEYS AND SNOW AT HIGHER ELEVATIONS.

THROUGH LONG-TERM...MANY DISTURBANCES WILL BE MOVING OVER THE CWA.
INITIALLY THE NRN MTNS WILL BE FAVORED WED AND THUR UNTIL THE
FIRST BIG PUSH OF MOISTURE MOVES OVER LATE THUR NIGHT INTO FRIDAY
WHEN THE NRN/CENT MTNS WILL GET BULK OF PRECIP. HOWEVER...AN EVEN
LARGER PUSH OF MOISTURE IS EXPECTED BY NOON SAT FOR ALL MTNS AND
MOST VALLEYS THROUGH MIDNIGHT. A QUICK BREAK IS POSSIBLE THEN
ANOTHER SHOT OF PRECIP SUN AFTN THROUGH MONDAY. AS YOU CAN
TELL...A VERY ACTIVE PERIOD OF WX IS COMING UP. ATTM...DETAILS
STILL TOO HAZY TO REALLY GET THE SPECIFICS DOWN. THOSE DETAILS
BEING WHERE WILL SNOW LEVEL SET UP...HOW WARM WILL TEMPS
BECOME...ARE MODELS TOO AGGRESSIVE WITH QPF. THE BIGGEST
QUESTION/CONCERN IS THE SNOW LEVEL. THE AMOUNT OF PRECIP THE
MODELS ARE PREDICTING COULD MAKE UP FOR THE LACK LUSTER SNOWPACK
SO FAR THIS SEASON AS LONG AS TEMPS BEHAVE THEMSELVES.

PLEASE STAY APPRISED OF THE LATEST FORECASTS FROM YOUR FAVORITE
LOCAL WX SOURCE AS THE COMING WEEK WILL BRING A RETURN TO A MUCH
MORE ACTIVE WX PATTERN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     ZONES 004-010-012-013.
UT...NONE.

&&

UPDATE.......NL
SHORT TERM...15
LONG TERM....TGR
AVIATION.....NL
Hazardous weather outlook, Jan 17, 9:19 AM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 AM MST TUE JAN 17 2012

COZ001>014-017>023-UTZ022>025-027>029-181630-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
919 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

HIGH WINDS MAY DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS
ABOVE 10000 FEET BEGINNING LATE TONIGHT. SUSTAINED WIND SPEEDS
OVER 40 MPH WITH GUSTS TO 75 MPH ARE POSSIBLE IN THESE HIGH
ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS WILL CONTINUE OVER THE HIGHER ELEVATIONS OF THE NORTHERN
MOUNTAINS THROUGH MIDDAY THURSDAY.

SNOWY WEATHER WILL BEGIN IN EARNEST WEDNESDAY EVENING AND CONTINUE
THROUGH MONDAY AS WAVE AFTER WAVE MOVES OVER COLORADO AND UTAH.
THE NORTHERN MOUNTAINS WILL BE AFFECTED FIRST WEDNESDAY EVENING
AND BY FRIDAY...PRECIPITATION WILL OVERSPREAD THE NORTHERN...
CENTRAL...AND SOUTHERN MOUNTAINS. PLENTY OF PRECIPITATION IS
EXPECTED THROUGH THE PERIOD WITH MOSTLY RAIN FOR THE VALLEYS AND
SNOW FOR HIGHER ELEVATIONS. HIGHLIGHTS ARE POSSIBLE DURING THIS
TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Jan 17, 6:56 AM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 AM MST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             TELLURIDE               37.94N 107.81W
01/17/2012  M10.0 INCH       SAN MIGUEL         CO   TRAINED SPOTTER

            24 HOUR TOTAL AT TELLURIDE SKI...STORM TOTAL SNOWFALL
            12.0 INCHES

&&

EVENT NUMBER GJT1200031

TB
Local storm report, Jan 17, 6:58 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 AM MST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             SNOWMASS                39.33N 106.98W
01/17/2012  M11.0 INCH       PITKIN             CO   TRAINED SPOTTER

            24 HOUR TOTAL AT SNOWMASS SKI...STORM TOTAL 13.0 INCHES

&&

EVENT NUMBER GJT1200032

TB
Local storm report, Jan 17, 8:09 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 AM MST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     SNOW             15 W MONTROSE           38.48N 108.15W
01/17/2012  M4.8 INCH        MONTROSE           CO   TRAINED SPOTTER

            24 HOUR SNOWFALL...STORM TOTAL SNOWFALL 9.8 INCHES

&&

EVENT NUMBER GJT1200033

TB

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 8:53 AM MSTHigh Wind WatchGJTDelta, Eagle, Garfield, Gunnison, Moffat, Montrose and 3 more3 hr
Jan 17, 11:49 AM MSTWind AdvisoryGJTArchuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more39 hr

Nearby

High Wind Warnings in Colorado, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.